Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 5:42 PM EST for LaGrange County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 5:42 PM EST (22:42 UTC)
- Expired
- Aug 1, 2003, 6:15 PM EST
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS53 KIWX 012242 SVRIWX INC087-012315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 541 PM EST FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LAGRANGE COUNTY IN INDIANA * UNTIL 615 PM EST * AT 541 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MONGO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MONGO BRIGHTON DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4168 8547 4156 8529 4162 8521 4174 8525
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:40 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 1, 1:40 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST FRI AUG 1 2003 FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS. NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR SLIGHTLY BELOW NORMAL. AVIATION DISCUSSION FOR 18Z... THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY SOME BREAKS IN THE CLOUDS. 12 .IWX... IN...NONE. MI...NONE. OH...NONE. RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 12 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 542 AM EST FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE GREATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY. ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 1, 5:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0514 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM WOODBURN IN FLOOD
08/01/03 ALLEN STREET FLOODING OCCURRING.
ALLocal storm report, Aug 1, 5:20 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0520 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM HILLSDALE MI WIND DAMAGE
08/01/03 HILLSDALE TREES AND POWER LINES
DOWN.
ALLocal storm report, Aug 1, 5:23 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0523 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0439 PM HILLSDALE MI WIND DAMAGE
08/01/03 HILLSDALE TREES AND POWER LINES
DOWN.
ALLocal storm report, Aug 1, 5:25 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0525 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0439 PM HILLSDALE MI 0.75 IN HAIL
08/01/03 HILLSDALE
ALLocal storm report, Aug 1, 5:33 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0533 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM 4 SW BLUFFTON IN 1.75 IN HAIL
08/01/03 WELLS
0528 PM OSSIAN IN 0.88 IN HAIL
08/01/03 WELLS
ALLocal storm report, Aug 1, 5:38 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0538 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 2 N CONVOY OH WIND DAMAGE
08/01/03 VAN WERT BARN ROOF BLOWN OFF
ALThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:27 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 63 min |
| Aug 1, 2:49 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 41 min |
| Aug 1, 3:30 PM EST | Severe Thunderstorm Warning | IWX | Allen | 60 min |
| Aug 1, 3:33 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 27 min |
| Aug 1, 4:01 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 29 min |
| Aug 1, 4:32 PM EST | Severe Thunderstorm Warning | IWX | Allen | 58 min |
| Aug 1, 5:24 PM EST | Severe Thunderstorm Warning | IWX | Wells | 51 min |
| Aug 1, 6:18 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 42 min |
| Aug 1, 6:52 PM EST | Tornado Warning | IWX | Jay | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.